Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 7, 2023, 10:33 PM CST for DeWitt County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2023, 10:33 PM CST (04:33 UTC)
- Expired
- Jan 7, 2023, 11:45 PM CST
- In force
- 72 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County DeWitt County, TX
The radar
The Austin/San Antonio radar (KEWX), 107 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted.
339
WUUS54 KEWX 080433
SVREWX
TXC123-080545-
/O.NEW.KEWX.SV.W.0002.230108T0433Z-230108T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1033 PM CST Sat Jan 7 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southern DeWitt County in south central Texas...
* Until 1145 PM CST.
* At 1032 PM CST, a severe thunderstorm was located over Yorktown,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yorktown, Thomaston, Arneckville, Meyersville and Gruenau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2887 9731 2890 9734 2889 9735 2892 9741
2892 9743 2887 9749 2889 9758 2907 9758
2905 9706
TIME...MOT...LOC 0432Z 277DEG 17KT 2898 9752
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
292 follow-up statements
248
WWUS54 KEWX 080503
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1103 PM CST Sat Jan 7 2023
TXC123-080545-
/O.CON.KEWX.SV.W.0002.000000T0000Z-230108T0545Z/
DeWitt TX-
1103 PM CST Sat Jan 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR SOUTHEASTERN DEWITT COUNTY...
At 1103 PM CST, a severe thunderstorm was located near Weser, or 8
miles east of Yorktown, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Thomaston, Arneckville and Meyersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2887 9731 2890 9734 2889 9735 2892 9741
2892 9743 2891 9748 2907 9745 2905 9706
TIME...MOT...LOC 0503Z 277DEG 16KT 2896 9737
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
29299
WWUS54 KEWX 080539
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1139 PM CST Sat Jan 7 2023
TXC123-080547-
/O.EXP.KEWX.SV.W.0002.000000T0000Z-230108T0545Z/
DeWitt TX-
1139 PM CST Sat Jan 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWITT COUNTY
WILL EXPIRE AT 1145 PM CST...
The storm which prompted the warning will move out of the area
shortly. Therefore, the warning will be allowed to expire. Frequent
lightning is still ongoing in southern DeWitt County but that should
also exit over the next 20 minutes.
LAT...LON 2887 9731 2890 9734 2889 9735 2892 9741
2892 9743 2891 9748 2907 9745 2905 9706
TIME...MOT...LOC 0537Z 277DEG 17KT 2894 9723
$$
KCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 10:32 PM CST, 1 minute earlier.
Area forecast discussion, Jan 7, 10:32 PM CST, 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1032 PM CST Sat Jan 7 2023 ...New AVIATION... .UPDATE... Issued at 810 PM CST Sat Jan 7 2023 With latest guidance coming in, have opted to trim PoPs over the Hill Country and I-35 corridor below likely. With the cold front already south of I-10 and mid-level energy lagging until after 06Z, think that the bulk of the heavier rain threat and thunderstorm threat will be confined to the Coastal Plains and locations east of the I-35 corridor. No other changes at this time. && .SHORT TERM... (Tonight through Sunday night) Issued at 118 PM CST Sat Jan 7 2023 Early this afternoon a cold front was entering the northern Hill Country, southern Edwards Plateau and Rio Grande. Isolated showers are possible beneath a weakening cap through the remainder of the afternoon along and south of the front. Water vapor imagery indicates a compact mid and upper level shortwave across northern Chihuahua Mexico and southern New Mexico moving east. As destabilization and air mass modification continues ahead of this feature and the cold front we anticipate an increase in deeper convection and coverage east of the I-35 and I-37 corridors this evening. SBCAPE values of around 1200-1600 J/kg are indicated to be pooled along and south of the front through this area, coinciding with a modest 30-40KT of 0-6km bulk shear. A few stronger to isolated severe surface based storms could develop through this region this evening, with large hail and damaging straight-line winds the primary threats. SPC has placed areas near and east of I- 35 and I-37 in a Marginal Risk (1 of 5) for severe storms. There is also the potential for some multicell clusters to produce locally heavy rainfall through this region, where some pockets of 1-2 inches of rainfall could occur. WPC has placed areas east of I-35 and I-37 in a Marginal Risk (1 of 4) for excessive rainfall. Behind the front into the overnight hours, several CAMs are indicated scattered elevated showers and storms to develop back into the I-35 corridor, southern Hill Country, and possibly U.S. 90 corridor as the main forcing with the aforementioned shortwave spreads over the area. Steep mid level lapse rates, on the order of 7-9 degC/km, will support a threat of a few stronger elevated storms behind the front overnight, with small hail be the primary threat. The system will exit the region west to east Sunday morning with rainfall chances coming to an end. Clearing is expected for the northern 2/3rds of the area Sunday afternoon, however clouds may hang on across southern areas. Slightly cooler temperatures are forecast Sunday, with highs in the mid to upper 60s for most areas. Weak isentropic ascent is forecast to develop late Sunday night, with clouds gradually spreading back north overnight. && .LONG TERM... (Monday through Saturday) Issued at 118 PM CST Sat Jan 7 2023 A progressive upper level pattern will continue through the upcoming week. On Monday, a weak upper level wave is expected to push into the region from northern Mexico, which will provide slight chances for showers across eastern portions of the CWA as well as limit warming to just a few degrees on average in comparison to Sunday's high temperatures. Upper level ridging will then take over for the Tuesday-Wednesday timeframe, resulting in unseasonably warm temperatures (but not uncommon as of late) in the mid 70s to lower 80s. Dry conditions are expected through this period, though areas of morning fog will be possible again, especially Wednesday morning, as a result of subsidence, light winds, and low dewpoint depressions. Wednesday night into Thursday, a potent upper level trough or closed low is expected to eject out of the central and southern Rockies, which will bring another Pacific front through south-central TX. As of now, the best chances for precipitation with this front appear to be from San Antonio and points north and east. Breezy northwesterly winds behind the front will usher in drier and slightly cooler air on Thursday. The relatively cooler temperatures will then linger into the weekend under mostly clear skies as large-scale ridging looks to build across the western and central CONUS. && .AVIATION... (06Z TAFS) Issued at 1024 PM CST Sat Jan 7 2023 Storms continue south of terminals over the Coastal Plains. Will continue with vicinity TS at I-35 sites through 09-10Z despite most of the activity remaining southward. Still feel that the possibility exists as mid-level support arrives from the west over the next couple hours. Expect MVFR CIGs through around sunrise before clearing commences from northwest to southeast resulting in VFR CIGs at all sites and breezy northerly winds through the day Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 49 64 46 66 / 40 20 0 20 Austin Bergstrom Intl Airport 49 64 45 67 / 50 20 10 20 New Braunfels Muni Airport 51 67 47 69 / 50 20 0 20 Burnet Muni Airport 45 64 44 67 / 20 10 0 10 Del Rio Intl Airport 51 69 51 72 / 10 0 0 0 Georgetown Muni Airport 47 64 44 66 / 30 10 0 20 Hondo Muni Airport 52 70 49 70 / 30 0 0 10 San Marcos Muni Airport 49 66 46 68 / 50 20 10 20 La Grange - Fayette Regional 51 63 47 65 / 80 30 10 20 San Antonio Intl Airport 50 67 49 68 / 50 10 10 20 Stinson Muni Airport 54 68 50 69 / 50 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...Gale Aviation...MMM
Hazardous weather outlook, Jan 7, 8:52 AM CST, 13 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 852 AM CST Sat Jan 7 2023 TXZ171>173-183>194-202>209-217>225-228-081500- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 852 AM CST Sat Jan 7 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms are possible tonight, mainly near and east of I-35 and I-37. There is a Marginal Risk of severe storms and excessive rainfall. Some isolated storms could become severe, producing large hail, damaging wind gusts, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and storms with locally heavy rainfall possible over the Coastal Plains early Sunday morning. Otherwise, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 7, 8:44 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
844 PM CST Sat Jan 7 2023
TXZ223-080315-
Gonzales TX-
844 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of southwestern
Gonzales County through 915 PM CST...
At 844 PM CST, Doppler radar was tracking a strong thunderstorm over
Smiley, or 18 miles southwest of Gonzales, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smiley, Bebe, Wrightsboro and Cost.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2922 9758 2928 9770 2945 9763 2945 9751
2938 9734
TIME...MOT...LOC 0244Z 215DEG 14KT 2929 9762
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
29Special weather statement, Jan 7, 9:51 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Jan 7 2023
TXZ222-224-080415-
Karnes TX-De Witt TX-
951 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of west central DeWitt
and northeastern Karnes Counties through 1015 PM CST...
At 951 PM CST, Doppler radar was tracking a strong thunderstorm near
Gillett, or 11 miles southeast of Kosciusko, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gillett, Cotton Patch, Gruenau, New Davy and Ecleto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2909 9787 2919 9769 2911 9761 2912 9759
2896 9752 2892 9779
TIME...MOT...LOC 0351Z 248DEG 8KT 2904 9776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
29The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:11 PM CST | Areal Flood Advisory | EWX | Lavaca | 57 min |
| Jan 7, 8:29 PM CST | Areal Flood Advisory | EWX | Karnes | 4 hr |
| Jan 7, 8:44 PM CST | Special Weather Statement | EWX | Gonzales | 31 min |
| Jan 7, 9:08 PM CST | Flash Flood Warning | EWX | Lavaca | 3 hr |
| Jan 7, 9:21 PM CST | Areal Flood Advisory | EWX | Gonzales | 3 hr |
| Jan 7, 9:51 PM CST | Special Weather Statement | EWX | Karnes | 24 min |
| Jan 7, 9:58 PM CST | Severe Thunderstorm Warning | EWX | DeWitt, Karnes | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.